You are here

American Mathematical Monthly Contents—February 2013

Our feature articles for February include a discussion of how Dedekind’s Cut Theorem is equivalent to the four “cornerstone theorems” of single-variable real analysis, an explanation of how Lehmer obtained $$\pi$$ as a limit of a sequence of interesting series, a proof of a theorem from which well-known sequence theorems of Moessner, Passache, and Long can be had as corollaries, an argument that each Heronian tetrahedron can be positioned with integer coordinates, and an analysis using graph theory of the popular game Rubik’s Slide. Our Notes feature an elementary proof of Hilbert’s Inequality, an alternate proof of a classical result of Cauchy concerning zeros of polynomials, a novel way to evaluate $$\zeta(2n)$$, and a proof of Fermat’s Little Theorem using dynamical systems. After our world-famous Problem Section, we close with a review by Michael Nathanson of Elements of Information Theory by Thomas M. Cover. —Scott Chapman

Vol. 120, No. 2, pp.99-187.

Journal subscribers and MAA members: Please login into the member portal by clicking on 'Login' in the upper right corner.


Toward a More Complete List of Completeness Axioms

Holger Teismann

We first discuss the Cut Axiom, due to Dedekind, which is one of the many equivalent formulations of the completeness of the real numbers. We point out that the Cut Axiom is equivalent to four “cornerstone theorems” of single-variable real analysis, namely, the Intermediate, Extreme, and Mean Value Theorems, as well as Darboux’s Theorem.

We then describe some general properties of ordered fields, in particular the Archimedean Property and its consequences, and provide a list of statements that are equivalent to completeness and may thus serve as alternate completeness axioms.

To purchase the article from JSTOR:

Minimum Degree, Leaf Number, and Hamiltonicity

S. Mukwembi

Let $$G$$ be a finite connected graph with minimum degree $$\delta>4$$. The leaf number $$L(G)$$ of $$G$$ is defined as the maximum number of leaf vertices contained in a spanning tree of $$G$$. We show that if $$\delta\geq L(G)-1$$, then $$G$$ is Hamiltonian. This confirms, and improves, a conjecture of the computer program Graffiti.pc.

To purchase the article from JSTOR:

Lehmer’s Interesting Series

Freeman J. Dyson, Norman E. Frankel, and M. Lawrence Glasser

The series $$S_{k}(z)=\sum_{m=1}^{\infty}[C_{m}^{2m}]^{-1}m^{k}z^{m}$$ is evaluated in a nonrecursive and closed process. It can be analytically continued beyond its domain of convergence $$|z|<4$$ when $$k=0,1,2,\dots$$ From this we provide a firm basis for Lehmer’s observation that $$\pi$$ emerges from the limiting behavior of $$S_{k}(2)$$ as $$k\to\infty$$.

To purchase the article from JSTOR:

Volumes of Generalized Balls

Fuchang Gao

A concise proof is presented for the known formula (see [1], [2], [3]) of the volume of $$B(t)=\{(x_{1},x_{2},\dots,x_{n})\in\mathbb{R}^{n}:|x_{1}|^{p_{1}}+|x_{2}|^{p_{2}}+\cdots+|x_{n}|^{p_{n}}\leq t\}$$
The derivation assumes a familiarity with the properties of both the gamma function and the exponential distribution.

On Moessner’s Theorem

Dexter Kozen and Alexandra Silva

Moessner’s theorem describes a procedure for generating a sequence of $$n$$ integer sequences that lead unexpectedly to the sequence of $$n$$th powers $$1^{n}, 2^{n}, 3^{n},\dots$$. Paasche’s theorem is a generalization of Moessner’s; by varying the parameters of the procedure, we can obtain the sequence of factorials $$1!, 2!, 3!,\dots$$ or the sequence of superfactorials $$1!, 2! 1!, 3! 2! 1!, \dots$$. Long’s theorem generalizes Moessner’s in another direction, providing a procedure to generate the sequence $$a\cdot1^{n-1},(a+d)\cdot2^{n-1},(a+2d)\cdot3^{n-1},\dots$$. Proofs of these results in the literature are typically based on combinatorics of binomial coefficients or calculational scans. In this note, we give a short and revealing algebraic proof of a general theorem that contains Moessner’s, Paasche’s, and Long’s as special cases. We also prove a generalization that gives new Moessner-type theorems.

To purchase the article from JSTOR:

Heronian Tetrahedra Are Lattice Tetrahedra

Susan H. Marshall and Alexander R. Perlis

Extending a similar result about triangles, we show that each Heronian tetrahedron may be positioned with integer coordinates. More generally, we show the following: if an integral distance set in $$\mathbb{R}^{3}$$ can be positioned with rational coordinates, then it can in fact be positioned with integer coordinates. The proof, which uses the arithmetic of quaternions, is tantamount to an algorithm.

To purchase the article from JSTOR:

Rubik’s on the Torus

Jeremy Alm, Michael Gramelspacher, and Theodore Rice

Rubik’s Slide is an electronic puzzle in the same style as other puzzles in the Rubik’s family. It will be of interest to puzzle enthusiasts as well as to teachers and students of mathematics. This paper analyzes the puzzle using tools from group theory and graph theory. We discuss solution heuristics and model game-play using group theory. We briefly give results concerning solutions requiring a minimal number of moves.

To purchase the article from JSTOR:


A Simple Elementary Proof of Hilbert’s Inequality

David C. Ullrich

We give a very simple proof of Hilbert’s inequality.

To purchase the article from JSTOR:

The Twin of a Theorem by Cauchy

Aaron Melman

A classical result by Cauchy determines a disk containing all the zeros of a given polynomial. We derive this result using only linear algebra techniques, and, in the process, discover a twin disk that also contains all the zeros of the polynomial.

To purchase the article from JSTOR:

How Would Riemann Evaluate $$\zeta(2n)$$?

Marco Dalai

Driven by an inspiring comment by Prof. H. M. Edwards, we present a method of evaluation of $$\zeta(2n)$$, apparently unnoticed before, that follows easily from Riemann’s own representation of the zeta function.

To purchase the article from JSTOR:

Polynomial Dynamics and a Proof of the Fermat Little Theorem

Vladimir Dragović

We present a dynamical proof of the Fermat little theorem, based on the Chebyshev polynomials and their extraordinary composition property.

To purchase the article from JSTOR:


Problems 11691-11697
Solutions 11569, 11572, 11575, 11578, 11579, 11580, 11581, 11586, 11589

To purchase the article from JSTOR:


Elements of Information Theory. By Thomas M. Cover and Joy A. Thomas. John Wiley & Sons, Inc., Hoboken, NJ, 2006, xxiv + 748 pp., ISBN 0-471-24195-4, $111.00. Reviewed by Michael Nathanson

To purchase the article from JSTOR: